What are the Withdrawal Symptoms of Heroin?

Withdrawal symptoms of heroin use include:

  • Restlessness

  • Insomnia

  • Severe stomach upset

  • Vomiting

  • Goose bumps

  • Muscle and bone pain

  • Involuntary movements

  • Agitation

  • Anxiety

  • Sweating

  • Cramping

  • Pupil dilation

  • Mood disturbance

  • Intense cravings

The most prominent symptoms of heroin withdrawal are typically sweating, agitation, insomnia, cravings, and gastrointestinal distress. Heroin withdrawal symptoms are very uncomfortable but not generally considered to be medically life-threatening, although secondary complications may present significant medical dangers including accidental death and suicide.

Mood disturbance, gastrointestinal distress, insomnia, and cravings are high risk symptoms for secondary complications.

Why do these symptoms and their duration vary from person to person?

All withdrawal symptoms are related in part to the individual’s unique use history and pattern, genetics, physical health, amount used, tolerance, and the variables of heroin itself. Regardless of being called by one name, there are a wide range of chemical additives that are frequently found in heroin, and they can have significant impact on the body.

Heroin withdrawal symptoms are considered highly unpleasant but generally not life-threatening, although deadly secondary medical complications are always possible (i.e. choking on vomit, suicide attempt due to mood disturbance, or accidental death due to unsafe behaviors while extremely agitated).